Texas, 2022

High Wind in Texas, March 21, 2022

March 21, 2022 · NWS CRP · 1 event in 1 county or zone

Strong southerly winds occurred across the Coastal Bend on the 21st as a strong surface low pressure area moved out of west Texas into central Texas. Southerly winds gusted from 50 to 55 mph over the Coastal Bend.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Strong southerly winds occurred across the Coastal Bend on the 21st as a strong surface low pressure area moved out of west Texas into central Texas. Southerly winds gusted from 50 to 55 mph over the Coastal Bend. The winds produced power outages in the Corpus Christi area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 21, 10:48 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 21, 10:48 AM CST, 2 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
1148 AM CDT Mon Mar 21 2022

.UPDATE...

18Z aviation discussion is included below.

Just a couple updates this morning to account for a hefty cap over
the region and recent observed and model trends. PoPs were
lowered this morning over all but Calhoun and Victoria counties
where shallow streamer showers continue to race north along a
50-60 knot LLJ. The cap is expected to hold firm over much of the
region this afternoon with dry and windy conditions in general,
except over portions of the northern Brush Country and northern
Coastal Plains where stronger heating along a developing dryline
could compromise the cap just enough for some deep convection.
However, these prospects are looking more conditional so have
lowered PoPs there to just 20-30%. Compared to remaining CAMs
that keep the cap intact through the daylight hours, the HRRR is
quickly becoming an outlier with scattered TS developing in our
north-central counties from 5-7 PM. Further revisions to PoPs may
be required this afternoon based on both observed and model
trends. Other than inserting a severe mention in the grids
throughout much of the Slight risk area, no other forecast
updates necessary at this time.

&&

.AVIATION...

MVFR CIGs are already improving from LRD-COT, with a similar
trend for ALI and CRP in the next few hours. IFR layers are likely
to occupy VCT through tonight. A strong southerly low level jet
of 50-60 knots over CRP and VCT will depart north through the
afternoon ahead of a developing dryline expected to stall just
west of ALI by 4 PM or so.

It's looking less likely that TS will develop along the dryline
thanks to strong capping, but overnight and especially after
midnight ISO-SCT TS can't be ruled out from ALI-CRP with even
higher probabilities at VCT ahead of a cold front. Some severe TS
are possible with large hail and downbursts. Otherwise, CIGs will
lower to MVFR from CRP-ALI after sunset and not return to VFR
until FROPA Tue morning. The strongest southerly winds of 30-40
knots at CRP will taper this evening, so an Airport Weather
Warning for 35+ knots continues here until 7 PM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    83  63  82  48  73  /  20  50  10   0   0
Victoria          78  61  76  44  69  /  50  70  20   0   0
Laredo            95  58  82  48  75  /   0  20   0   0   0
Alice             92  60  84  46  76  /  20  40   0   0   0
Rockport          78  64  81  50  73  /  20  60  20   0   0
Cotulla           95  56  80  46  76  /  10  10   0   0   0
Kingsville        90  62  83  47  74  /  10  50   0   0   0
Navy Corpus       77  65  78  53  69  /  20  50  20   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Tuesday morning through Tuesday evening
     For the following zones: Bee...Coastal Kleberg...Coastal
     Nueces...Duval...Inland Kleberg...Inland Nueces...Inland
     San Patricio...Jim Wells...La Salle...Live Oak...McMullen...
     Webb.

     Wind Advisory until 7 PM CDT this evening For the following
     zones: Aransas Islands...Bee...Calhoun Islands...Coastal
     Aransas...Coastal Calhoun...Coastal Kleberg...Coastal
     Nueces...Coastal Refugio...Coastal San Patricio...Goliad...
     Inland Calhoun...Inland Kleberg...Inland Nueces...Inland
     Refugio...Inland San Patricio...Jim Wells...Kleberg
     Islands...Live Oak...Nueces Islands...Victoria.

     High Rip Current Risk through Tuesday morning For the following
     zones: Aransas Islands...Calhoun Islands...Kleberg
     Islands...Nueces Islands.

     Red Flag Warning until 9 PM CDT this evening For the following
     zones: Duval...Inland Kleberg...Inland Nueces...Jim Wells...
     La Salle...Live Oak...McMullen...Webb.

GM...Gale Warning until 7 PM CDT this evening For the following
     zones: Bays and Waterways from Baffin Bay to Port Aransas...
     Bays and Waterways from Port Aransas to Port O'Connor...
     Coastal waters from Baffin Bay to Port Aransas out 20 NM...
     Coastal waters from Port Aransas to Matagorda Ship Channel
     out 20 NM...Waters from Baffin Bay to Port Aransas from 20
     to 60 NM...Waters from Port Aransas to Matagorda Ship
     Channel from 20 to 60 NM.

&&

MCZ/93...AVIATION
Hazardous weather outlook, Mar 21, 4:27 AM CST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
527 AM CDT Mon Mar 21 2022

TXZ229>234-239>247-342>347-442-443-447-221030-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
527 AM CDT Mon Mar 21 2022

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

There is a Slight Risk for severe thunderstorms today and tonight
for the northern Brush Country, northern Coastal Plains and the
Victoria Crossroads, with a Marginal Risk farther south and west.
The main hazards are isolated large hail and damaging winds. A few
tornadoes cannot be ruled out. Continue to monitor the forecast
for the latest updates.

Wind Advisory in effect from 10 AM to 7 PM for the Coastal
Plains, generally near and east of US Highway 281.

High Rip Current Risk in effect today and tonight for gulf-facing
beaches of the Middle Texas Coast.

Red Flag Warning in effect from 1 PM to 9 PM today for areas
generally west of I-37 for Critical Fire Weather. A new Fire
Weather Watch is in effect for Tuesday for Critical Fire Weather
as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Fire Weather Watch is in effect Tuesday afternoon for areas
generally west of a Corpus Christi to Beeville line in the. wake
of a cold front. Elevated fire weather is likely on Wednesday.

There is a Moderate risk of rip currents for the beaches of the
Middle Texas coast Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-221030-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
527 AM CDT Mon Mar 21 2022

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Gale Warning in effect from 11 AM to 7 PM today for the bays and
gulf waters. Small Craft Advisories are in place this morning
ahead of the Gale Warning, and are expected to resume tonight
behind the Gale Warning.

Scattered thunderstorms are expected today through early Tuesday
morning. Some storms may become strong to severe ahead of
and along a cold front Tuesday morning. Continue to monitor the
forecast for the latest updates.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small Craft Advisory conditions are expected over the Gulf waters
Tuesday into Tuesday night.

Isolated to scattered thunderstorms are possible early Tuesday
morning. Some storms may be strong along a cold front early
Tuesday morning. Continue to monitor the forecast for the latest
updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CB/TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Coastal Nueces County

When
March 21, 1:00 PM CST to 5:00 PM CST
Where
Coastal Nueces County forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Southerly winds gusted from 50 to 55 mph across the Coastal Bend during the afternoon of the 21st. The winds caused power outages across the city of Corpus Christi.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016692.